North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 7 to 8, 2020

July 7 to 8, 2020 · NWS FGF · 21 events in 7 counties and zones

A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
$5,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bowing line of severe thunderstorms tracked from western into central North Dakota during the evening of Tuesday, July 7th. Slightly after midnight CDT, July 8th, storms out ahead of the main bowing segment entered the Barnes/Griggs county area. Eventually the main bowing segment tracked through Griggs and Steele counties before weakening. North of the main bowing segment, strong winds also tracked through portions of Benson and Ramsey counties. After 3 am CDT, a second bowing line of storms took shape over Richland County, North Dakota, which tracked through Otter Tail County, Minnesota. This segment also produced very strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 10:39 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 7, 10:39 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1139 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 1138 PM CDT Tue Jul 7 2020

Watch will be issued shortly...all other parameters on track.

UPDATE Issued at 906 PM CDT Tue Jul 7 2020

Severe thunderstorm watches have been issued for areas just to
the west of this FA. Expect if current trends continue, this FA
will be included in one by late evening. At this point, think that
strong wind gusts will still be the main impact. Using a raw
timing tool on the line of current storms, they should reach our
western FA by midnight to 2 am. So forecast remains on track at
this point.

UPDATE Issued at 706 PM CDT Tue Jul 7 2020

The complex of storms we are watching for our area overnight has
already gotten going over eastern Montana, where a severe
thunderstorm watch was issued earlier. There have already been
several strong wind gusts associated with those storms. They still
have some area to go yet in eastern Montana before they get into
western North Dakota, so it is still looking like midnight or
later for a start time in our western FA. Components all still
appear to be on track for a line of storms to move through the FA
overnight, with severe straight line winds likely the main impact.
These storms should be fast movers, so do not think flooding will
be a big issue, but there are susceptible areas. Now is the time
to prepare, secure any loose outdoor property, and have a safety
plan in place in case a warning is issued.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 306 PM CDT Tue Jul 7 2020

Clear skies prevail this afternoon with quiet weather expected
through early this evening. Our primary concern revolves around
severe thunderstorms that are expected to move through the region
tonight into Wednesday morning. An upper trough, and associated cold
front, is currently working across the Pacific Northwest and into
western Montana. Extending southward, is a negatively tilted
extension of this trough and an associated LLJ forming in the 850 to
700 mb layer. This is set to strengthen as we head into the
overnight hours as this system pushes eastward.

In central and eastern ND, there will be modest instability waiting
as CAPE will be in the 1500 to 2000 J/Kg range. The 850 to 700 jet
is expected to increase, reaching into the 50 to 75 knot range. Low
level shear will be upwards of 30 to 50 knots in the 0 to 1km and 0
to 3 km layer respectively. This will give us a rather high risk for
significant wind gusts and brief QLCS tornadoes. Initially, we could
see hail up to 2 inches as well, mainly for the Devils Lake Basin,
Sheyenne Valley, and James Valley as supercells are possible. The
axis will shift across the Devils Lake Basin, moving eastward into
the Red River Valley and into west-central and northwest Minnesota
during the early morning hours.

Overall, the potential for widespread weather related impacts is
high due to the possibility of significant wind gusts of 75 mph or
greater along with isolated tornadoes and large hail.

Heading into Wednesday, ongoing showers and storms continue eastward
along the cold front. There remains some uncertainty regarding the
forward progression of the front; however, the risk of severe
thunderstorms remains in portions of west-central Minnesota during
the afternoon and early evening period.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 PM CDT Tue Jul 7 2020

Little change in the extended from previous runs. Mainly zonal flow
is in place over the Northern Plains...with a series of short waves
propagating through the flow triggering isolated to scattered
thunderstorms. Otherwise...expect temperatures to be near seasonal
norms.

By late Sunday...ensemble guidance hints at increased southwest flow
aloft as an upper trof digs into the intermountain West...and the
upper ridge begins a shift and amplification over the area. Expect a
slight warming trend as thickness values increase and return flow
draws warmer air over the region. Chances for isolated storm will
continue through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1138 PM CDT Tue Jul 7 2020

Pretty much kept with the timing from the 00z set of TAFs. Main
impacts will be gusty winds with overnight storms. Best chance for
any redevelopment Wednesday afternoon will be at KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 2:38 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
338 PM CDT Tue Jul 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
338 PM CDT Tue Jul 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop or move into the area this evening and
continue through the overnight hours. All hazards are expected, with
risks for hail to 2 inches, wind gusts of 75 mph or greater,
localized flash flooding and possibly a tornado. Main risk area is
all of eastern North Dakota, the Red River valley and
northwestern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for severe thunderstorms exists Wednesday east of a
Baudette to Detroit Lakes to Wahpeton line. Threats are large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 7, 11:19 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1219 AM CDT Wed Jul 8 2020

NDZ028-038-039-049-052-053-080615-
Griggs ND-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
1219 AM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN GRIGGS...BARNES...NORTHWESTERN RICHLAND AND SARGENT COUNTIES
UNTIL 115 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorms
near Fort Ransom to near Valley City moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valley City, Casselton, Lisbon, Enderlin, Gwinner, Milnor and Forman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

LAT...LON 4605 9801 4663 9803 4663 9844 4752 9849
      4728 9796 4724 9796 4724 9789 4687 9710
      4598 9727
TIME...MOT...LOC 0517Z 209DEG 31KT 4648 9786

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 1 heavy rain. Local standard time, as filed.

Hail, Barnes

When
July 7, 11:46 PM CST
Where
Barnes County, 0.84 mi NW of Litchville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.660, -98.190

Thunderstorm Wind, Benson

When
July 8, 12:10 AM CST
Where
Benson County, 0.69 mi N of Maddock Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.990, -99.530

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Benson

When
July 8, 12:12 AM CST
Where
Benson County, 0.69 mi N of Baker
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -99.650

The wind gust was measured by a NDAWN mesonet sensor.

Hail, Barnes

When
July 8, 12:20 AM CST
Where
Barnes County, 2.28 mi NNW of Kathryn
Measured
1 in hail
Reported by
Public
Coordinates
46.760, -97.790

Hail, Barnes

When
July 8, 12:25 AM CST
Where
Barnes County, 4.31 mi SW of Cuba
Measured
1.5 in hail
Reported by
Public
Coordinates
46.780, -97.970

Large hail fell with very heavy rain.

Thunderstorm Wind, Benson

When
July 8, 12:32 AM CST
Where
Benson County, 3.91 mi SE of Niles
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.240, -99.290

The wind gust was measured by a NDAWN mesonet sensor.

Hail, Barnes

When
July 8, 12:45 AM CST
Where
Barnes County, Rogers
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.070, -98.200

Quarter to half dollar sized hail fell.

Thunderstorm Wind, Benson

When
July 8, 12:46 AM CST
Where
Benson County, 3.29 mi ESE of Niles
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.270, -99.280

The wind gust was measured by a RWIS mesonet sensor along highway 2.

Thunderstorm Wind, Ramsey

When
July 8, 12:56 AM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.110, -98.870

The wind gust was measured at the Devils Lake airport.

Thunderstorm Wind, Griggs

When
July 8, 12:57 AM CST
Where
Griggs County, 0.83 mi NW of Cooperstown Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
47.430, -98.110

The wind gust was measured at the Cooperstown airport.

Hail, Cass

When
July 8, 1:00 AM CST
Where
Cass County, Leonard
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.650, -97.250

Thunderstorm Wind, Ramsey

When
July 8, 1:16 AM CST
Where
Ramsey County, 1.46 mi NNE of Ft Totten Station
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.870

The wind gust was measured by a RWIS mesonet sensor.

Hail, Cass

When
July 8, 1:20 AM CST
Where
Cass County, 1.46 mi NNE of Alice
Measured
1 in hail
Reported by
Public
Coordinates
46.790, -97.540

Small branches were blown down as well.

Thunderstorm Wind, Nelson

When
July 8, 1:35 AM CST
Where
Nelson County, 0.69 mi S of Petersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.010, -98.000

Several 3 to 5 inch diameter branches were blown down.

Thunderstorm Wind, Cass

When
July 8, 2:00 AM CST
Where
Cass County, 2.13 mi SSE of Amenia Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.020, -97.170

Several large branches were blown down at a farmstead.

Hail, Cass

When
July 8, 2:14 AM CST
Where
Cass County, 1.42 mi E of Cotter
Measured
1 in hail
Reported by
State Official
Coordinates
46.850, -96.820

Thunderstorm Wind, Richland

When
July 8, 2:39 AM CST
Where
Richland County, 2.52 mi SW of Christine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.550, -96.830

A few 4 to 6 inch diameter branches were blown down in shelterbelts between mile points 39 and 42.

Thunderstorm Wind, Richland

When
July 8, 2:56 AM CST
Where
Richland County, Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.150, -96.800

Several 3 to 5 inch diameter branches were blown down around town.

Heavy Rain, Cass

When
July 8, 3:04 AM CST to 3:34 AM CST
Where
Cass County, 1.42 mi E of Cotter
Reported by
State Official
Coordinates
46.850, -96.820

Street flooding occurred in south Fargo. The water was 6 to 8 inches deep at the intersection of 32nd avenue and 32nd street south.

Thunderstorm Wind, Richland

When
July 8, 3:10 AM CST
Where
Richland County, 0.84 mi SW of Wahpeton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.240, -96.610

Widespread power outages occurred around Wahpeton, where quite a bit of tree damage was reported.

Thunderstorm Wind, Richland

When
July 8, 3:15 AM CST
Where
Richland County, Fairmount
Measured
78 kt (90 mph) estimated gust
Property damage
$300,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
46.050, -96.600

A squall with embedded microburst moved across the Fairmount area, snapping large branches and smaller trees at numerous rural properties and in the town itself. The overhead doors were blown in on a few garages and an industrial building. A fertilizer plant had a large north-facing overhead door blown in and a section of its northeast side wall blown out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 898417, 898418, 898419, 898420, 898421, 898422, 898423, 898424, 898425, 898426, 898427, 898428, 898429, 898430, 898431, 898432, 898433, 898434, 898435, 898437, 898436.